Call Us Today! 518-638-4363
Center For Better Hearing - Glens Falls, NY

Medications that cause hearing loss and other side effects.

Your ears can be harmed by a remarkably common number of medicines. From popular pain medication to tinnitus medicine, discover which of them has an effect on your ears.

Medications Can Impact Your Ears

Prescription drugs are an almost $500 billion industry and the United States makes up almost half of that usage. Are you getting medications over-the-counter? Or maybe your doctor has prescribed you with some type of medication. All medications have risks, and while side effects and risks may be mentioned in the paperwork, no one ever thinks they’ll be affected. That’s why emphasizing that some medications may increase your risk of hearing loss is so significant. On a more positive note, some medications, such as tinnitus treatments, can actually help your hearing. But how do you know which drugs are ok and which are the medications will be detrimental? And what do you do if a doctor prescribes drugs that cause loss of hearing? A little insight on the subject can go a long way.

1. Over-the-Counter Painkillers That Affect Your Hearing

Many people are surprised to hear that medicine they take so casually might cause loss of hearing. Experts examined the kind of pain relievers, frequency and time frame in addition to hearing loss frequency. There are a number of studies of both men and women that highlight this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something surprising. Over-the-counter painkillers, if used regularly, will injure hearing. Regular use is defined as 2 or more times a week. Individuals who suffer with chronic pain usually take these sorts of medicines at least this often. Using too much aspirin at once could result in temporary loss of hearing, which might become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most prevalent. But you may be surprised to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under 50 there’s almost double the risk of hearing loss if they were taking this drug to manage chronic pain. To be clear, prescription drugs are just as bad. Here are a few prescription drugs that could cause hearing loss:

  • Oxycodone
  • Fentinol
  • Methadone

The exact cause of the loss of hearing is not clear. The nerves of the inner ear that pick up sound could be destroyed by the reduction of blood flow possibly caused by these medications. That’s why prolonged use of these drugs could lead to permanent hearing loss.

2. Some Antibiotics Are Ototoxic

Most antibiotics are most likely relatively safe when used as directed and you’re not allergic. But the type of antibiotic known as Aminoglycoside may increase hearing loss. Human studies haven’t yet come up with reliable data because they are in their initial phases. But there have been a few people who seem to have developed loss of hearing after using them. It’s persuading enough to see the outcomes of the animal tests. The medical community believes there might be something going on here. Mice that took these antibiotics, over a period of time, eventually lost their hearing permanently, every time. Aminoglycoside antibiotics are generally used to treat:

  • Tuberculosis (TB)
  • Cystic fibrosis
  • Bacterial meningitis
  • Certain other respiratory diseases

More persistent illnesses are treated over a longer period of time with these. Pneumonia and children’s ear infection were, until not long ago, commonly treated by Neomycin. Alternate options are now being prescribed by doctors because of worries about side effects. More investigation is necessary to determine why certain antibiotics may contribute to hearing loss. It would seem that they may cause inflammation in the inner ear that causes long-term damage.

3. How Quinine Impacts Your Ears

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is utilized to treat malaria and has also been used to assist people suffering from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter taste. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. Reversible loss of hearing has been observed in certain malaria patients.

4. Chemo Drugs Might Damage Your Hearing

When you have to deal with chemo, you know there will be side-effects. Doctors are filling the body with toxins in order to kill cancer cells. Cancer cells and healthy cells are commonly indistinguishable by these toxins. Some of the medications that are being looked at are:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

Unfortunately, chemo-induced loss of hearing is a crucial trade off when dealing with cancer. While you’re going through chemo, a hearing care professional may be able to help you monitor your hearing. Or you might want to look into whether there are any recommendations we can make that may help in your individual situation.

5. Loop Diuretics and Hearing Loss

In an attempt to balance fluids in your body you may try using diuretics. As with any attempt to regulate something with medication, you can go too far in one direction, which can dehydrate the body. This can lead to swelling when salt vs water ratios get out of balance. Although it’s normally temporary, this can cause loss of hearing. But loss of hearing may become irreversible if this imbalance is allowed to continue. Using loop diuretics with ototoxic drugs (the drugs listed in this article) may make the lasting damage much worse. Lasix is the most commonly known loop diuretic, so if you’ve been prescribed this drug, you should consult your doctor concerning any side effects that may happen in combination with other medications you’re taking.

If You Are Using Medications That Cause Loss of Hearing What Should You do?

You need to talk to your doctor before you stop using any drugs they have prescribed. Before you talk to your doctor, you should take stock of your medicine cabinet. You can ask your doctor if there is an alternative to any medications that trigger hearing loss. You can also reduce your need for medications with some lifestyle changes. You can get on a healthier path, in certain situations, with small changes to your diet and a little exercise. These changes could also be able to lessen pain and water retention while fortifying your immune system. You should schedule an appointment to get your hearing checked as soon as you can especially if you are using any ototoxic medication. It can be hard to notice hearing loss at first because it advances quite slowly. But don’t be mistaken: you may not realize the ways it can influence your happiness and health, and you will have more choices for treatment if you recognize it early.

Why wait? You don't have to live with hearing loss. Call Us Today